Alert archive / Texas / Tornado Warnings in 2023

Tornado Warning 53, NWS Amarillo, TX

July 15, 2023Hartley County, Moore County, Oldham County, Texas

NWS Amarillo, TX issued this tornado warning at Jul 15, 2023, 10:06 PM CDT for Hartley County, Moore County, Oldham County, Texas. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2023, 10:06 PM CDT (03:06 UTC)
Expired
Jul 15, 2023, 10:29 PM CDT
In force
23 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.75 in

Counties Hartley County, TX, Moore County, TX, Oldham County, TX

The radar

The Amarillo radar (KAMA), 101 km from the middle of the area, began a volume at 03:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 15, 8:27 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 3.1 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2023-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1311 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2023-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1311 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
1554 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.4
Supercell composite
6.9

Open this sounding in Storm Lab

The text

As transmitted.

224 
WFUS54 KAMA 160306
TORAMA
TXC205-341-359-160400-
/O.NEW.KAMA.TO.W.0053.230716T0306Z-230716T0400Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Amarillo TX
1006 PM CDT Sat Jul 15 2023

The National Weather Service in Amarillo has issued a

* Tornado Warning for...
  North central Oldham County in the Panhandle of Texas...
  Southwestern Moore County in the Panhandle of Texas...
  Eastern Hartley County in the Panhandle of Texas...

* Until 1100 PM CDT.
    
* At 1006 PM CDT, a severe thunderstorm capable of producing a
  tornado was located 5 miles northwest of Hartley, or 9 miles south
  of Dalhart, moving southeast at 40 mph.

  HAZARD...Tornado and golf ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Dalhart, Hartley, Channing and Four Way. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3600 10266 3606 10247 3606 10245 3567 10193
      3556 10267
TIME...MOT...LOC 0306Z 334DEG 33KT 3592 10249 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN

$$

LG
3 follow-up statements
449 
WWUS54 KAMA 160315
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
1015 PM CDT Sat Jul 15 2023

TXC205-341-359-160400-
/O.CON.KAMA.TO.W.0053.000000T0000Z-230716T0400Z/
Oldham TX-Moore TX-Hartley TX-
1015 PM CDT Sat Jul 15 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT FOR NORTH
CENTRAL OLDHAM...SOUTHWESTERN MOORE AND EASTERN HARTLEY COUNTIES...
    
At 1015 PM CDT, a severe thunderstorm capable of producing a tornado
was located 4 miles southwest of Hartley, or 15 miles south of
Dalhart, moving southeast at 35 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Hartley, Channing and Four Way. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3591 10264 3601 10239 3567 10193 3556 10267
TIME...MOT...LOC 0315Z 330DEG 31KT 3585 10245 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00IN

$$

LG
405 
WWUS54 KAMA 160324
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
1024 PM CDT Sat Jul 15 2023

TXC205-341-359-160400-
/O.CON.KAMA.TO.W.0053.000000T0000Z-230716T0400Z/
Oldham TX-Moore TX-Hartley TX-
1024 PM CDT Sat Jul 15 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT FOR NORTH
CENTRAL OLDHAM...SOUTHWESTERN MOORE AND SOUTHEASTERN HARTLEY
COUNTIES...
    
At 1024 PM CDT, a severe thunderstorm capable of producing a tornado
was located 6 miles south of Hartley, or 18 miles south of Dalhart,
moving southeast at 35 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Hartley and Channing. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3589 10253 3592 10239 3565 10206 3556 10267
TIME...MOT...LOC 0324Z 335DEG 29KT 3580 10243 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00IN

$$

LG
625 
WWUS54 KAMA 160329
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
1029 PM CDT Sat Jul 15 2023

TXC205-341-359-160338-
/O.CAN.KAMA.TO.W.0053.000000T0000Z-230716T0400Z/
Oldham TX-Moore TX-Hartley TX-
1029 PM CDT Sat Jul 15 2023

...THE TORNADO WARNING FOR NORTH CENTRAL OLDHAM...SOUTHWESTERN MOORE
AND SOUTHEASTERN HARTLEY COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
the Panhandle of Texas.

Remember, a Severe Thunderstorm Warning still remains in effect for
Hartley and Moore County.

LAT...LON 3589 10253 3592 10239 3565 10206 3556 10267
TIME...MOT...LOC 0328Z 334DEG 33KT 3576 10241 

$$

LG

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at Jul 15, 6:25 PM CDT, 3 hours 41 minutes earlier.

Area forecast discussion, Jul 15, 6:25 PM CDT, 3 hours 41 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
625 PM CDT Sat Jul 15 2023

...New AVIATION...

.SHORT TERM ...
(This evening through Sunday night)
Issued at 254 PM CDT Sat Jul 15 2023

Strong to severe thunderstorms will be possible once again this
evening across most of the combined Panhandles. Damaging winds
and large hail will be the main hazards, although a brief tornado
or two can't be ruled out in the western TX Panhandle. The main
threat will then shift to flash flooding as additional showers and
storms re-develop through the night.

As of 18z, GOES water vapor satellite imagery and RAP mesoanalysis
show an upper level shortwave starting to take shape over NE NM
as northwest flow crosses over the Rockies. Convection is already
developing off the mountains, and this trend will continue
through the afternoon as the wave deepens. A ridge of quality
theta-e advection is building into the area, and with mid to
upper 60s dew pts in place, daytime heating has helped to produce
1500-2500 J/kg of uncapped MUCAPE. Favorably oriented 40-50kt
sfc-6km bulk shear will favor isolated supercell development in NE
NM/SE CO at first, but should congeal into clusters and
eventually an MCS as they move into the TX Panhandle. The main
threats will start off as large hail up to 2" (7-8 deg C/km mid-
level lapse rates) and damaging winds of 70+ mph (DCAPE values
around 1000-1500 J/kg). The environment won't be terribly
favorable for tornadoes with low-level shear forecast to be
rather weak (<10 kts sfc-1km), but with backed winds at the sfc
and decent turning with height in the low levels, there could be
some slightly improved hodograph curvature after 00z in the W/SW
TX Panhandle that may support brief tornado potential. The longer
storms stay at least somewhat discrete, the longer this potential
may exist. In general though, damaging winds should become more
prevalent as storms move S/SE through the evening. Best chances
(>50%) will be in the southwest half of the combined Panhandles
(along a Boise City - Pampa - Wellington line), but storms could
potentially extend slightly further north and east across the
area.

Flash flooding will be a prominent threat as well, especially
into the overnight hours. CAMs have continually shown a corridor
of showers and storms re-developing behind the main line after it
exits to the south. PWATs of ~1.50" or greater will provide
plenty of fuels for heavy rainfall rates with any storms that
develop. This may lead to training over areas that have already
received heavy rainfall with the first round, creating rainfall
totals well over 0.50-1.00" by Sunday morning. Some areas will be
especially sensitive to flooding, especially locations such as
Dumas which received 2.00" of rain with last night's storms. On
Sunday, high pressure starts to nudge northward back into the
Panhandles and begin to dry us out. Southwest winds at the sfc
and clear skies will help daytime highs warm into the low 90s
across the area. Overnight lows will be in the 60s.

Harrel

&&

.LONG TERM ...
(Monday through next Friday)
Issued at 254 PM CDT Sat Jul 15 2023

Through the extended, the high pressure center at 500mb is
expected to shift back and forth across the southwestern CONUS.
This could lead to some polarizing days where we start with hot
and dry conditions, then transition to a warm and wet pattern.
This will mostly be determined at the synoptic level.
Thunderstorm coverage and daily high temperatures will depend on
the position of the high pressure center and shortwave timings
from the associated mid level trough.

Monday through Wednesday, the 500mb high returns from the west and
settles above New Mexico and eastern Arizona. This could lead to
stable atmospheric conditions until Wednesday evening, where the
upper level pattern shifts allowing thunderstorms to move in from
the northwest. Until then, breezy southwest winds between
15-20kts will prevail during the afternoon for each day. There
could also be heat concerns for Palo Duro Canyon on these first
three days. The NBM already shows surface temperatures around 105
degrees at the canyon floor during the afternoons. An advisory
for PDC will be assessed as we approach the new week. Thunderstorm
chances could return as early as Tuesday evening, but the chances
are quite a bit lower compared to Wednesday. Still, if the cap
breaks, we could see some isolated showers in the northwest
Panhandles that evening. Therefore, we have let the NBM keep
slight chance pops for Tuesday. Then on Wednesday, better chances
for storms enter into our area from the northwest.

Thursday through Saturday, the 500mb high retreats back to the
north and sits over the four corners region. Repeated shortwaves
are forecasted to eject off of the Rockies and generate storms in
our area for the remainder of the extended. Under the right
conditions, some of these storms could become strong to severe.
However, that is going to be dependent on trough ejection timing
and the environmental conditions present. High temperatures for
the remainder of the week could decrease to the upper 80's and mid
90's.

Rangel

&&

.AVIATION...
(00Z TAFS)
Issued at 619 PM CDT Sat Jul 15 2023

Thunderstorms are expected at KDHT and KAMA this evening, but
further amendments will be needed to narrow down timing.
Additional rain and thunderstorms will be possible throughout the
night at both terminals, but it is uncertain where it will occur.
Additional amendments may be needed depending on where the
overnight activity sets up. The threat for thunderstorms will
likely end by 12z at the latest.

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                86  65  91  68 /  40  60  20   0
Beaver OK                  87  65  93  68 /  10  20  10   0
Boise City OK              83  61  91  63 /  30  50  20   0
Borger TX                  87  67  93  69 /  60  50  20   0
Boys Ranch TX              87  65  93  67 /  40  60  20   0
Canyon TX                  87  64  92  67 /  30  60  20   0
Clarendon TX               86  68  90  68 /  50  60  20   0
Dalhart TX                 84  61  90  62 /  30  60  20   0
Guymon OK                  86  63  92  64 /  20  20  10   0
Hereford TX                89  64  92  67 /  30  70  20   0
Lipscomb TX                87  65  92  68 /  10  30  20   0
Pampa TX                   88  65  89  68 /  60  40  20   0
Shamrock TX                88  68  91  67 /  50  50  20   0
Wellington TX              89  68  92  68 /  50  60  20   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&

SHORT TERM...38
LONG TERM....55
AVIATION...52
Hazardous weather outlook, Jul 15, 2:32 PM CDT, 7 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
232 PM CDT Sat Jul 15 2023

OKZ001>003-TXZ001>020-317-160900-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
232 PM CDT Sat Jul 15 2023

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Strong to severe storms are possible today in the late afternoon
to overnight hours. Severe storms will be capable of producing
large hail, damaging winds, and flash flooding. While a tornado
is unlikely, it cannot be ruled out this evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms may return Wednesday through Friday. At this time,
the probability for widespread severe storms is low.

Temperatures Monday through Wednesday may exceed 105 degrees in
Palo Duro Canyon. A Heat Advisory may be necessary.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed for this afternoon and evening,
starting by 5PM.

In the hours before

Special weather statement, Jul 15, 9:11 PM CDT, 55 minutes before
Special Weather Statement
National Weather Service Amarillo TX
911 PM CDT Sat Jul 15 2023

TXZ001-006-160245-
Hartley TX-Dallam TX-
911 PM CDT Sat Jul 15 2023

...A strong thunderstorm will impact portions of central Dallam and
north central Hartley Counties through 945 PM CDT...

At 911 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Ware, or 24 miles northwest of Dalhart, moving
southeast at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Dalhart and Ware.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3650 10270 3650 10257 3606 10217 3597 10278
      3640 10294
TIME...MOT...LOC 0211Z 335DEG 27KT 3636 10273

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

LG
Special weather statement, Jul 15, 9:27 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service Amarillo TX
927 PM CDT Sat Jul 15 2023

TXZ001-002-006-160300-
Hartley TX-Sherman TX-Dallam TX-
927 PM CDT Sat Jul 15 2023

...A strong thunderstorm will impact portions of west central
Sherman, southeastern Dallam and north central Hartley Counties
through 1000 PM CDT...

At 927 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles northeast of Ware, or 15 miles northwest of Dalhart, moving
southeast at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Dalhart, Ware and Conlen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
the Panhandle of Texas.

&&

LAT...LON 3628 10282 3637 10260 3619 10197 3587 10259
TIME...MOT...LOC 0227Z 325DEG 29KT 3625 10264

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

LG

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 9:11 PM CDTSpecial Weather StatementAMADallam34 min
Jul 15, 9:27 PM CDTSpecial Weather StatementAMADallam33 min
Jul 15, 9:38 PM CDTSevere Thunderstorm WarningAMADallam, Hartley, Moore, Sherman56 min
Jul 15, 10:23 PM CDTRiver Flood AdvisoryAMAHansford16 hr
Jul 15, 10:26 PM CDTSpecial Weather StatementAMAOldham34 min
Jul 15, 10:31 PM CDTSevere Thunderstorm WarningAMADeaf Smith, Hartley, Oldham, Potter, Randall89 min
Jul 15, 10:54 PM CDTAreal Flood AdvisoryAMAOldham2 hr
Jul 15, 11:00 PM CDTAreal Flood AdvisoryAMAPotter, Randall3 hr
Jul 15, 11:14 PM CDTFlash Flood WarningAMAPotter, Randall2 hr
Jul 15, 11:14 PM CDTSevere Thunderstorm Warning Considerable damage threatAMAArmstrong, Carson, Deaf Smith, Potter, Randall91 min
Jul 15, 11:17 PM CDTSevere Thunderstorm Warning Considerable damage threatAMADeaf Smith, Oldham68 min
Jul 15, 11:24 PM CDTAreal Flood AdvisoryAMAArmstrong2 hr
Jul 15, 11:40 PM CDTFlash Flood WarningAMAArmstrong, Randall2 hr
Jul 16, 1:30 AM CDTWind AdvisoryAMAArmstrong, Carson, Potter, Randall61 min

Nearby

Tornado Warnings in Texas, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.